Illinois, 2018Tornadoes and Flood in Illinois, May 31, 2018
May 31, 2018 · NWS PAH · 21 events in 13 counties and zones
Multiple rounds of thunderstorms impacted the region on the last day of May. Damaging winds, large hail, flooding, and a couple tornadoes were observed in this outbreak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $217,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of thunderstorms impacted the region on the last day of May. Damaging winds, large hail, flooding, and a couple tornadoes were observed in this outbreak. The first round of storms moved through southern Illinois, mainly north of Route 13, during the morning hours. Widespread damaging winds were associated with this line of storms. Scattered thunderstorm development then began by mid to late afternoon, with coverage increasing further into the evening hours. The first round of storms left an outflow boundary across southeast Missouri and the lower Ohio Valley, where scattered thunderstorms developed. Surface dewpoints near the boundary were in the lower 70s, which contributed to moderately strong instability. A subtle shortwave trough across the mid Mississippi Valley and lower Missouri Valley provided large-scale ascent for the evening round of storms. Mid-level winds around 50 knots located just ahead of the shortwave helped to create moderate to strong deep-layer wind shear, favorable for a few supercells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 5:55 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 31, 5:55 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
655 AM CDT Thu May 31 2018
.UPDATE...
Issued at 655 AM CDT Thu May 31 2018
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Tonight)
Issued at 327 AM CDT Thu May 31 2018
Interesting convective forecast over the next 24 hours. Cannot
disagree with SPC's Enhanced Risk for most of the area today
based on ingredients, but the mode and timing have yet to be
worked out.
Most of the 00Z and later guidance develops convection over our
region prior to sunrise and continues it through at least the
morning hours. A few showers have already developed along I-64 in
southern Illinois, but 00z GFS and NAM soundings would suggest
that if we get convective initiation it should be in the form of
elevated thunderstorms. Not sure if the surge of moisture needed
to achieve initiation will occur or not. There would be very
little shear available for the elevated parcels, but there could
be some decent instability, so there could be a few stronger cores
with some hail potential. The primary zone advertised in the
guidance is from southern Illinois southeast into west Kentucky.
The more significant potential convective event is expected at
some point this afternoon and evening, as the MCV associated with
the MCS currently over Kansas and Oklahoma lifts northeast near
KSTL by 00Z. Not sure if I have seen any CAM data that really
represents the southward extent of the current convection very
well, and that could have an impact on the placement of mesoscale
features late this afternoon. The general themes are convective
initiation along I-64/southern Illinois near 18Z as the southeast
limb of the MCV moves into that area. The second theme is for late
afternoon convective initiation near I-64 to the southwest of the
MCV, potentially along the associated outflow boundary. This
activity would likely grow upscale and move into our area as a
line of some sort.
The GFS and NAM both bring an EML into at least the southern
third of the area this afternoon on the southern periphery of the
MCV. That should provide a south/southwest edge to any afternoon
convection. Wind fields will be improving through the afternoon,
and some supercell structures will be possible with large hail and
damaging wind threats. Most of the shear is in the lowest 3km,
with winds maxing out around 45 mph from the west above 700mb. If
this activity continues or develops early in the afternoon, some
training will be possible as steep lapse rates and low-level
moisture will continually be fed into the area, roughly the
northeast half of the region. Some isolated flash flooding
concerns may develop.
Normally would be concerned with the early day convection muddling
the destabilization for late afternoon and evening convection, but
as stated above, the relatively strong westerly flow in the mid
and upper-levels should provide a continuous supply of steeper
lapse rates to work with. The bigger question is timing and
location. It looks like it will already be in the form of a line
or at least line segments as it reaches the area perhaps as late
as 00Z. This activity may be shunted farther south over the
southern half of the area depending on how much convection
persists through the afternoon over our north and northeast.
The EML should provide steep lapse rates aloft and strong heating
with steep low-level lapse rates, so a damaging wind threat will
become the greatest concern with the linear mode expected. With
the strong instability possible and the potential for embedded
rotating updrafts, large hail will also be possible. The tornado
potential is non-zero, but the 0-1km shear is not that great, so
it will be a secondary severe concern to the large hail and
damaging winds. Although this line should be moving at a decent
clip, if it goes over areas that already experienced afternoon
convection, flash flooding will be possible.
The larger-scale trough will still be in the area at 12Z Friday,
so we will keep decent PoPs in the southeast half of the area
through the night. Have emphasized the evening for the greatest
PoPs, but capped them at likely levels due to uncertainties in
timing and location.
.LONG TERM...(Friday through Wednesday)
Issued at 327 AM CDT Thu May 31 2018
Model agreement is fairly good through the period with the main
concern being thunderstorm chances later Saturday afternoon/Saturday
night.
Friday starts out with a frontal boundary pushing through west
Kentucky, with chances of showers and thunderstorms continuing at
least through the morning hours. The 00z GFS hangs it up and lingers
rain chances through the afternoon, so will maintain low chance PoPs
through the day across portions of the southeast counties. Dry
conditions take hold for the entire area by later Friday evening
through the 1st part of Saturday as upper ridging nudges into the
region.
The main system of interest for this period is associated with
shortwave energy diving out of the the Northern Plains Friday night
into Saturday. The lower Ohio Valley will reside in an instability
rich airmass with plentiful moisture (dewpoints in low to mid 70s)
and combined with decent mid level flow (500mb wind of 35-40 kts),
there looks to be enough support for the possibility of severe
thunderstorm development by late afternoon or evening. Current
thinking matches up with SPC Day 3 Outlook which has a slight risk
across the west half of the area. PWAT values also look to exceed 2
inches, so may have some flooding issues as well with very efficient
rainfall rates.
Showers and thunderstorms will gradually taper off from northwest to
southeast Saturday night into Sunday morning, with all areas
expected to be dry by midday Sunday.
A pattern change looks to take shape early next week, with much
drier air penetrating through the area. This means dewpoints
dropping into the 50s area wide by Sunday night into Monday. A
welcome change compared to the current humidity levels! At the
surface, high pressure looks to move across the area Monday and
Tuesday. The current forecast is dry, but given weak ripples in the
northwest flow aloft, rain chances appear non-zero.
Mid level flow will largely remain northwesterly across the
Heartland next week as upper ridging builds over the
central/southern Plains. This may eventually result in more of a
ring of fire type pattern affecting our area, particularly by the
mid or latter part of the week.
Temperatures will be quite warm Friday and Saturday with highs near
90 and heat index readings pushing the mid 90s in some locales. May
even be some heat index values near 100 across southeast Missouri on
Saturday afternoon.
It looks like we will finally experience temps back near normal
Sunday through Tuesday with highs in the low to mid 80s and lows
dipping into the upper 50s/lower 60s. Some slight moderation upward
is expected by mid next week.
&&
.AVIATION...
Issued at 655 AM CDT Thu May 31 2018
Complicated convective forecast today and tonight leads to a low
confidence aviation forecast this morning. One cluster of mainly
SHRA with some TSRA is heading east of KEVV at this time, and
will handle this with a VCSH. TSRA is likely by midday at KEVV
and KOWB, but it may hold off until early evening at KCGI KPAH.
Southwest winds may increase enough for some gusts into the teens
or lower 20s. A large complex of thunderstorms over Missouri early
this morning will continue east northeastward and new development
near it will likely bring a line of strong to severe storms
eastward through the entire area late this afternoon and this
evening. Did not insert any associated gusty winds, but 50kts is
not out of the question with the line. Fog or low clouds will be
possible late tonight behind the convection.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, May 31, 2:47 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 AM CDT Thu May 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 AM CDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms will be possible today mainly from
southern Illinois into west Kentucky and southwest Indiana. A few
severe storms with large hail will be the primary concern this
morning, but damaging winds will become an additional concern
this afternoon. There is some potential for training of storms
today which could result in some localized flash flooding
concerns.
A line of storms will move through the region from late this
afternoon through the evening hours. The potential exists for more
widespread damaging winds and large hail with the line. A few
tornadoes cannot be ruled out. Locally heavy rainfall could lead
to some more flooding concerns, especially in areas that received
heavy rain earlier in the day.
Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.
Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.
Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.
DRS/SP
In the hours before
Special weather statement, May 31, 4:49 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
549 AM CDT THU MAY 31 2018
INZ081-085-311115-
Posey IN-Gibson IN-
549 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GIBSON AND NORTHERN
POSEY COUNTIES UNTIL 615 AM CDT...
At 548 AM CDT, Doppler radar was tracking a strong thunderstorm over
Poseyville, or 13 miles west of Fort Branch, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Poseyville, New Harmony, Cynthiana and Griffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3826 8768 3811 8770 3807 8795 3807 8796
3810 8796 3809 8801 3811 8799 3811 8797
3813 8797 3813 8795 3816 8791 3817 8792
3816 8793 3819 8796 3823 8793
TIME...MOT...LOC 1048Z 260DEG 32KT 3820 8782
SMITHEvent by event
12 thunderstorm wind, 6 hail, 2 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Jackson
- When
- May 31, 8:10 AM CST to 8:20 AM CST
- Where
- Jackson County, Pomona to 1.59 mi W of Makanda
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.630, -89.330
Numerous large trees were blown down just off U.S. Highway 51 near Makanda. There were reports of downed tree limbs elsewhere in southern parts of the county.
Thunderstorm Wind, Jackson
- When
- May 31, 8:25 AM CST to 8:40 AM CST
- Where
- Jackson County, Campbell Hill to Vergennes
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -89.550
Trees were down on power lines in the northern parts of the county.
Thunderstorm Wind, Perry
- When
- May 31, 8:38 AM CST to 8:53 AM CST
- Where
- Perry County, Pinckneyville to Du Quoin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -89.380
Multiple trees and power lines were down across the county. Power outages were reported. In Pinckneyville, many tree limbs were down and shingles were blown off a house.
Thunderstorm Wind, Franklin
- When
- May 31, 9:00 AM CST
- Where
- Franklin County, Sesser
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 38.100, -89.050
Numerous tree limbs were down. Gutters were blown off a house. Power outages occurred across the county.
Thunderstorm Wind, Jefferson
- When
- May 31, 9:10 AM CST to 9:15 AM CST
- Where
- Jefferson County, 1 mi E of Woodlawn to (Mvn)mt Vernon Arpt
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $20,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.330, -89.012
Scattered tree damage was reported across the county. Large limbs were down between Woodlawn and Mt. Vernon. Structural damage to outbuildings was reported near Waltonville. A wind gust to 78 mph was measured at the Mt. Vernon airport.
Thunderstorm Wind, Saline
- When
- May 31, 9:10 AM CST to 9:15 AM CST
- Where
- Saline County, Carriers Mills to Galatia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -88.650
Trees and power lines were down across the county, including Galatia and Carrier Mills.
Thunderstorm Wind, Hamilton
- When
- May 31, 9:30 AM CST
- Where
- Hamilton County, Dale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.000, -88.480
Trees were blown down, making Route 142 impassable near Dale.
Flood, Saline
- When
- May 31, 9:30 AM CST to 10:15 AM CST
- Where
- Saline County, 0.88 mi NE of Galatia to 0.48 mi NW of Harrisburg Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -88.610
Flooding was reported along Highway 34.
Thunderstorm Wind, Wayne
- When
- May 31, 9:35 AM CST to 9:50 AM CST
- Where
- Wayne County, Wayne City to Fairfield
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -88.580
Emergency management personnel estimated sustained winds were 40 to 45 mph with gusts above 60 mph. Trees and power lines were down across the county. Generators were being utilized in Fairfield, where the doors were blown open at the health department.
Thunderstorm Wind, Hamilton
- When
- May 31, 9:35 AM CST
- Where
- Hamilton County, Belle Prairie
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.220, -88.550
A wind gust to 58 mph was measured near Interstate 64.
Thunderstorm Wind, White
- When
- May 31, 9:55 AM CST
- Where
- White County, Carmi
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -88.170
Small trees and power lines were down.
Thunderstorm Wind, Edwards
- When
- May 31, 10:02 AM CST to 10:10 AM CST
- Where
- Edwards County, Albion to Browns
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.380, -88.050
A couple of small limbs were down in Albion. A large tree was down in Browns.
Thunderstorm Wind, Wabash
- When
- May 31, 10:28 AM CST
- Where
- Wabash County, Allendale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.530, -87.720
Hail, Alexander
- When
- May 31, 1:53 PM CST
- Where
- Alexander County, Cairo
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.000, -89.180
This hail occurred at the Cairo Fire Department.
Hail, Williamson
- When
- May 31, 6:20 PM CST
- Where
- Williamson County, Creal Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.620, -88.830
Tornado, Union
- When
- May 31, 6:54 PM CST to 7:02 PM CST
- Where
- Union County, 2.54 mi WSW of Wolf Lake to 0.56 mi ENE of Wolf Lake
- Rating
- EF1
- Path length
- 3.11 mi
- Path width
- 150 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.481, -89.470
A storm survey team estimated peak winds up to 95 mph occurred with this tornado, which touched down along the Mississippi River levee. The tornado passed near the community of Wolf Lake before dissipating at the edge of the Shawnee National Forest just east of Route 3. A very large equipment barn collapsed, and another barn was destroyed. A one-story house was partially shifted off its foundation. All structural damage was between Route 3 and the Mississippi River levee. The tornado was witnessed by at least one trained spotter and several other individuals. Prior to spawning this tornado, the parent storm produced a tornado near Trail of Tears State Park in Cape Girardeau County, Missouri about ten minutes earlier.
Hail, Hamilton
- When
- May 31, 6:55 PM CST
- Where
- Hamilton County, 3.4 mi E of Broughton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -88.388
This hail was reported near the community of Gossett, off U.S. Highway 45 near the White County line.
Tornado, Union
- When
- May 31, 6:55 PM CST to 6:59 PM CST
- Where
- Union County, 2.74 mi SSW of Wolf Lake to 1.76 mi SSW of Wolf Lake
- Rating
- EF0
- Path length
- 1.12 mi
- Path width
- 50 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.466, -89.456
Peak winds were estimated by a National Weather Service survey team near 75 mph. This weak tornado occurred in close proximity to another tornado about a mile north. Several tree limbs were broken. The roof of a barn was blown in on one side. This tornado also occurred near the Mississippi River between Route 3 and the levee. Prior to spawning this tornado, the parent storm produced a tornado near Trail of Tears State Park in Cape Girardeau County, Missouri about ten minutes earlier.
Hail, White
- When
- May 31, 7:01 PM CST to 7:04 PM CST
- Where
- White County, Norris City to 1.5 mi E of Gossett
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -88.320
Ping pong ball size hail was reported at Norris City. Quarter-size hail fell near the Hamilton County line off U.S. Highway 45 near Gossett.
Hail, Perry
- When
- May 31, 7:49 PM CST
- Where
- Perry County, 2 mi N of Du Quoin
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.049, -89.230
Hail, Perry
- When
- May 31, 8:36 PM CST
- Where
- Perry County, 2 mi E of Du Quoin
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -89.193
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20181 death · 1 event
- Flash Flooding and Flooding in Kentucky, May 31, 2018$301,000 · 56 kt wind · 90 events
- Damaging Winds in Illinois, May 31, 20181 injured · $516,000 · 61 kt wind · 14 events
- Damaging Winds in Indiana, May 31, 2018$334,000 · 55 kt wind · 27 events
- Damaging Winds in Indiana, May 31, 2018$118,000 · 56 kt wind · 37 events
- Tornado and Hail in Missouri, May 31, 2018$71,000 · EF1 · 13 events
- Hail and Damaging Winds in Illinois, May 31, 2018$236,000 · 61 kt wind · 10 events
- Damaging Winds in Ohio, May 31, 2018$56,000 · 54 kt wind · 28 events
- Damaging Winds in Indiana, May 31, 2018$96,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, May 31, 2018$45,000 · EF0 · 20 events
- Flash Flooding and Hail in Georgia, May 31, 2018$64,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Tennessee, May 31, 20181 injured · $28,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756435, 751235, 751236, 751238, 751239, 751241, 751242, 754717, 751246, 751271, 751259, 751261, 751266, 751222, 751223, 751230, 751224, 751231, 751225, 751228, 751229.